0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Article |

Serotonin Syndrome After Sertraline Overdose in a 5-Year-Old Girl

Maryland Pao, MD
Arch Pediatr Adolesc Med. 1997;151(10):1064-1067. doi:10.1001/archpedi.1997.02170470098028.
Text Size: A A A
Published online

Sertraline, a selective serotonin reuptake inhibitor (SSRI), is frequently prescribed for depression in adults and is becoming more popular for children and adolescents.1 While it has a relatively favorable safety and toleration profile in adults, its pharmacokinetic properties in children are not yet well established.2 A spectrum of symptoms has been described following sertraline ingestion. Commonly reported physical side effects include gastrointestinal tract symptoms, tachycardia, and somnolence. Behavioral symptoms consistent with hypomania have also been reported. This report summarizes physical and behavioral symptoms consistent with sertraline overdose and describes a probable case of serotonin

Table 1. Summary of Hospital Course Time From Ingestion, h Feature 8 48 72 216 Temperature, °C Blood pressure, mm Hg Pulse, beats/min Respiratory rate, beats/min Behavior Laboratory values Sertraline levels 39.1 138/107 172 33 Tremulous, agitated, alert White blood cell count: 8.8 ×109/L 38.6 170/83 177 24 Tremulous, agitated, alert 38.3 124/68 126

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

First Page Preview

View Large
First page PDF preview

Figures

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();